Tuesday, September 18, 2007
Another treatment day
The day started badly. I showered and dressed and got ready for a long appointment in the Cancer Center. But I missed my train. The next one would come along in about half an hour and get me into the City about forty-five minutes late. Standing on the platform, I remember the lunch I so carefully prepared to bring with me. It was still sitting on my kitchen counter. Whoo boy.
As I walk from Grand Central to the doctor’s office, already feeling hungry and craving pastrami, I call my daughter, who I hoped would be at her desk computer. “Can you find me a pastrami sandwich on Third Avenue between 42nd and 34th Streets?” And sure enough, she does: “Sarge’s Deli, where pastrami is king.” I knew if anyone could locate something like that in a trice it would be my daughter, the “semantic web” specialist. I was simply delighted to be able to satisfy my craving.
The appointment starts, as always, with blood work. Sometimes there are more tubes to fill than others. Sometimes there is more blood to draw after the infusion. But always, we start by drawing blood.
I know all the phlebotomists by name. They see lots of patients in the course of a day, so they are all well practiced and good. But they have different strengths. Josef, for example is my favorite. His needle sticks never cause me pain. Never. Today, Judith drew the blood. I feel the needle sting as it goes in, and she sometimes leaves small bruises behind, but she is always very engaging and we chat amiably.
After meeting with the doctor and nurses who monitor my participation in the program, I go downstairs to the treatment floor. By this time, my Genasense IV bag is empty and the electronic pump is beeping wildly. People in the elevator eye me suspiciously. Is this an escape of some sort?
I sit in my private room and work at the computer while my infusion nurse prepares my chart and orders meds from the pharmacy. When the drugs arrive, she draws more blood. This time, she fills the test tubes from the line into the mediport. It is quick and there is no sting whatsoever. Then she puts the mediport to its more intended use as IV, and infuses first the steroid, then the Abraxane.
By this time, I am very tired. I fall asleep while the IV drains into me, and when it’s over, I have a sort-of dream that I can’t open my mouth to speak, can’t lift my arms, can’t move my head or body. It’s disorienting, but I’ve had this dream before, usually when sleeping in a car. I think it comes from being comfortable enough to sleep, but feeling restricted by the reclining seat. There’s no room to turn over, and I can’t exit the seat without changing to a sitting position. When the nurse comes by to disconnect my line and tell me I can leave, I ask if I can stay and sleep. “Of course,” she says.
An hour or so later, I wake, pack my bag, and get up to leave. I stop at the nurses’ desk to say goodbye. She looks at me and says, “Go back and sit down. I’m calling your doctor.” It seems my face is breaking out in hives. Oh no. This happened a few weeks ago. It started on the weekend, just before the last Abraxane infusion. The steroids cleared it up for a few days, but the condition returned with an intense vengeance several days later when they wore off.
So, it’s back upstairs to show off my hives and get yet more drugs: Claritin for the trip home, and Benadryl to take when I’m near my bed, as it will make me sleepy. They want me to take anti-allergy medications for the rest of the week as a proactive measure.
The day ended badly. I fell asleep from the Benadryl and overslept the radio alarm I’d set to wake up and take my Temodar chemotherapy pill. I hope it’s all right that I took it in the middle of the night instead.
So many medications to keep straight....